Kybernetika 58 no. 3, 320-334, 2022

Minimizing and maximizing a linear objective function under a fuzzy $\max-\ast$ relational equation and an inequality constraint

Zofia MatusiewiczDOI: 10.14736/kyb-2022-3-0320


This paper provides an extension of results connected with the problem of the optimization of a linear objective function subject to $\max-\ast$ fuzzy relational equations and an inequality constraint, where $\ast$ is an operation. This research is important because the knowledge and the algorithms presented in the paper can be used in various optimization processes. Previous articles describe an important problem of minimizing a linear objective function under a fuzzy $\max-\ast$ relational equation and an inequality constraint, where $\ast$ is the $t$-norm or mean. The authors present results that generalize this outcome, so the linear optimization problem can be used with any continuous increasing operation with a zero element where $\ast$ includes in particular the previously studied operations. Moreover, operation $\ast$ does not need to be a t-norm nor a pseudo-$t$-norm. Due to the fact that optimal solutions are constructed from the greatest and minimal solutions of a $\max-\ast$ relational equation or inequalities, this article presents a method to compute them. We note that the linear optimization problem is valid for both minimization and maximization problems. Therefore, for the optimization problem, we present results to find the largest and the smallest value of the objective function. To illustrate this problem a numerical example is provided.


fuzzy relational equations, fuzzy optimization, minimizing a linear objective function, maximizing a linear objective function, system of equations, fuzzy relational inequalities, system of inequalities, $\max -\ast $ composition, solution family, minimal solutions


90C05, 03E72, 15A06, 15A39, 46N10


  1. R. Belohlavek: Fuzzy Relational Systems. Foundations and Principles. Academic Publishers, Kluwer New York 2002.   CrossRef
  2. E. Czogała, J. Drewniak and W. Pedrycz: Fuzzy relation equations on a finite set. Fuzzy Sets Systems 7 (1982), 89-101.   DOI:10.1016/0165-0114(82)90043-4
  3. J. Drewniak: Fuzzy relation equations and inequalities. Fuzzy Sets Systems 14 (1984), 237-247.   DOI:10.1016/0165-0114(84)90084-8
  4. J. Drewniak: Fuzzy Relation Calculus. Silesian University, Katowice 1989.   CrossRef
  5. J. Drewniak and Z. Matusiewicz: Fuzzy equations $\max-\ast$ with conditionally cancellative operations. Inform. Sci. 206 (2012), 18-29.   DOI:10.1016/j.ins.2012.04.021
  6. S. Ch. Fang and G. Li: Solving fuzzy relation equations with a linear objective function. Fuzzy Sets Systems 103 (1999), 107-113   CrossRef
  7. F. Guo, L.-P. Pang, D. Meng and Z.-Q. Xia: An algorithm for solving optimization problems with fuzzy relational inequality constraints. Inform. Sci. 252 (2011), 20-31.   DOI:10.1002/hec.1702
  8. S.-M. Guu and Y. K. Wu: Minimizing a linear objective function under a max-t-norm fuzzy relational equation constraint. Fuzzy Sets Systems 161 (2010), 285-297.   DOI:10.1016/j.fss.2009.03.007
  9. S. Ch. Han, H.-X. Li and J.-Y. Wang: Resolution of finite fuzzy relation equations based on strong pseudo-$t$-norms. Appl. Math. Lett. 19 (2006), 752-757.   DOI:10.1016/j.aml.2005.11.001
  10. M. Higashi and G. J. Klir: Resolution of finite fuzzy relation equations. Fuzzy Sets Systems 13 (1984), 65-82   CrossRef
  11. E. Khorram and H. Zarei: Multi-objective optimization problems with fuzzy relation equation constraints regarding max-average composition. Math. Comput. Modell. 5 (2009), 49, 856-867.   DOI:10.1016/j.mcm.2008.10.018
  12. E. P. Klement, R. Mesiar and E. Pap: Triangular Norms. Kluwer Academic Publishers, Dordrecht 2000.   CrossRef
  13. H.-C. Lee and S.-M. Guu: On the optimal three-tier multimedia streaming services. Fuzzy Optimization and Decision Making 2 (3) (2002), 31-39.   DOI:10.1023/A:1022848114005
  14. S.-Ch. Li and P. Fang: A survey on fuzzy relational equations, part I: classification and solvability. Fuzzy Optim. Decision Making 8 (2009), 2, 179-229.   DOI:10.1007/s10700-009-9059-0
  15. Ch.-Ch. Liu, Y.-Y. Lur and Y.-K. Wu: Linear optimization of bipolar fuzzy relational equations with max-Lukasiewicz composition. Inform. Sci. 360 (2016), 149-162.   DOI:10.1016/j.ins.2016.04.041
  16. Z. Matusiewicz and J. Drewniak: Increasing continuous operations in fuzzy $\max-\ast$ equations and inequalities. Fuzzy Sets Systems 231 (2013), 120-133.   DOI:10.1016/j.fss.2013.03.009
  17. A. A. Molai: Fuzzy linear objective function optimization with fuzzy-valued max-product fuzzy relation inequality constraints. Math. Comput. Modell. 51 (2010), 9-10, 1240-1250.   DOI:10.1016/j.mcm.2010.01.006
  18. K. Peeva and Y. Kyosev: Fuzzy Relational Calculus: Theory, Applications and Software. Advanced Fuzzy Systems - Applications and Theory, World Scientific, Singapore 2004.   DOI:10.1142/5683
  19. Z. Qin, X. Liu and B.-Y. Cao: Multi-level linear programming subject to max-product fuzzy relation equalities. In: International Workshop on Mathematics and Decision Science 2018.   DOI:10.1007/978-3-319-66514-6\_23
  20. X. Qu and X.-P. Wang: Minimization of linear objective functions under the constraints expressed by a system of fuzzy relation equations. Inform. Sci. 178 (2008), 17, 3482-3490.   DOI:10.1016/j.ins.2008.04.004
  21. E. Sanchez: Resolution of composite fuzzy relation equations. Inform. Control 30 (1976), 38-48.   DOI:10.1016/S0019-9958(76)90446-0
  22. B.-S. Shieh: Minimizing a linear objective function under a max-t-norm fuzzy relational equation constraint. Inform. Sci. 161 (2011), 285-297.   DOI:10.1016/j.fss.2009.03.007
  23. G. Xiao, T.-X. Zhu, Y. Chen and X. Yang: Linear Searching Method for Solving Approximate Solution to System of Max-Min Fuzzy Relation Equations With Application in the Instructional Information Resources Allocation. In: IEEE Access 7 (2019), 65019-65028.   DOI:10.1109/ACCESS.2019.2912217
  24. X.-P. Yang, X.-G. Zhou and B.-Y. Cao: Latticized linear programming subject to max-product fuzzy relation inequalities with application in wireless communication. Inform. Sci. 358(C) (2016), 44-55.   DOI:10.1016/j.ins.2016.04.014
  25. L. A. Zadeh: Similarity relations and fuzzy orderings. Inform. Sci. 3 (1971), 177-200.   DOI:10.1016/S0020-0255(71)80005-1
  26. X.-G. Zhou, X.-P. Yang and B.-Y. Cao: Posynomial geometric programming problem subject to max–min fuzzy relation equations. Inform. Sci. 328 (2016), 15-25.   DOI:10.1016/j.ins.2015.07.058